Published On: Tue, Jan 22nd, 2013

Multivitamins Are Not For Everyone

Please Share This Article!

Multivitamins Are Not For Everyone The Journal of the American Medical Association proudly declares that “multivitamins should be taken by everyone.” Before you run out and stock up on the multivitamins, it should be noted that not every medical expert shares this belief. The benefits of vitamins can’t be denied. Consuming all your vitamins in a single dose, however, may not be such a good thing through a multivitamin. Studies show that many vitamins can actually build up resistance to the good things in our bodies that fight fend off things like colds and even some forms of cancer. There are pros and cons that should be considered before hoping onto the multivitamin bandwagon.

Side Effects of Multivitamins

A multivitamin is a term used for a combination of many different vitamins that you would naturally obtain from certain foods. Multivitamins may produce certain adverse reactions. This is because many multivitamin products may contain zinc, iron, calcium, potassium and other minerals that may cause side effects when taken in large doses. Some of the side effects associated with multivitamins may include:

• Tooth staining
• Increased urination
• Stomach bleeding
• Uneven heart rate
• Confusion
• Upset stomach
• Headache
• Unpleasant taste in your mouth
• Muscle weakness

Allergic Reactions to Multivitamins

While typical side effects associated with multivitamins are usually mild and rarely serious, allergic reactions associated with multivitamins can be serious. These allergic reactions may be caused by the combination of vitamins in a multivitamin supplement. These vitamins may be perfectly fine on their own, but may cause an allergic reaction when combined with other vitamins. Signs of an allergic reaction may include:

• Hives
• Swelling in the face or throat
• Difficulty breathing
• Swelling of the lips or tongue

Overdosing on Multivitamins

It is easy to develop a casual attitude when it comes to multivitamins or dietary supplements, but the fact is that there is such a thing as too much of a good thing. Multivitamins contain vitamins and minerals that may be perfectly safe in single doses, but can easily result in an overdose when consumed within a multivitamin. Signs of an overdose may include:

• Stomach pain
• Diarrhea and vomiting
• Constipation
• Hair loss
• Loss of appetite
• Difficulty sleeping
• “Tingly” feeling around your mouth
• Sudden weight loss
• Changes in menstrual periods
• Changes in skin color
• Bleeding while brushing your teeth
• Severe back pain
• Blood in your urine

Combing Multivitamins with Other Supplements and Medications

When taking a multivitamin, it is easy to make the assumption it’s perfectly safe – regardless of what other supplements you may be already taking. Even if you’re careful not to mix and match supplements, medications you’re currently taking may conflict with a multivitamin supplement. If you’re taking calcium supplements, for instance, your body may have difficulty absorbing some of the ingredients in a multivitamin. Even consuming dairy products may cause you to have absorption problems. If you are experiencing an adverse reaction due to medications you’re taking for other conditions, it’s not wise to stop taking your other medications in favor of a multivitamin supplement.

Changing Your Dietary Habits

A 2011 study showed a nearly 20 percent increase of developing prostate cancer among men taking vitamin E. Dr. David Agus, a professor of engineering and medicine at the Uiversity of Southern California, prefers to steer patients towards a better diet to boost their vitamin levels. Jeffrey Blumberg, a professor at Tufts University, counters this point by noting that Americans have “terrible eating habits.” While the debate can go back and forth on this point forever, the solution may be trying to find a half-way point between depending on a multivitamin and getting your nutrients through a better diet.

The most common mistake can make with multivitamins is to assume that the more you take the better. You’re not just taking a dose of a single vitamin. It’s like taking several vitamins at once. If you are going to take multivitamins on a regular basis, it is important to take only the recommended dosage and to never take more than one in a single dosage. Before taking multivitamins, it is important to consult your doctor to see if this is the right option for you. While multivitamins can be a good way to get the nutrients you need, just remember that multivitamins aren’t for everyone.

Author Bio

Trishia Laucklier is a fitness and nutrition enthusiast who is helping men and women alike gain confidence and pride with natural remedies from NativeRemedies.com.

Leave a comment

You must be Logged in to post comment.